Herbal supplement-induced liver injury represents a growing concern in the body of drug-induced liver injury (DILI) literature, with recent studies in mainland China, Iceland, and the United States reporting estimated rates of herb/dietary supplement-induced liver injury (HILI) between 1.16-6.38 per 100,000 (Björnsson et al., 2013; Shen et al., 2019; Vega et al., 2017). Notably, a recent 2020 study demonstrated an increasing prevalence of hepatotoxicity secondary to herbal and dietary supplements in the US and worldwide (Zheng et al., 2020). Recognizing the hepatotoxicity of various supplements is crucial, given the increasing usage of dietary and herbal supplements and the lack of regulation of herbal supplements in the United States.
HRP-AID is marketed as a twice-daily "immune system booster" to reduce the intensity and frequency of cold sore outbreaks. The product ingredients include 200 mg ascorbic acid, 20 mcg cholecalciferol, 20 mg a-tocopherol, 10 mg pyridoxine HCl, 50 mcg methylcobalamin, 25 mg zinc citrate, 70 mcg selenium, 250 mg L-lysine, 50 mg Astralagus extract (Astragalus membranaceus), 50 mg Echinacea (Echinacea purpurea), 50 mg garlic powder (Allium salivum), 50 mg natural caffeine (coffee arabica), 50 mg olive leaf extract Oleuropin 20% (Olea Europaea), 50 mg oregano powder (Thymus captatus), 50 mg of elderberry extract (Sambucus nigra) and 50 mg Red Panax ginseng extract (Panax ginseng). A literature review demonstrates that this is the first reported case of DILI secondary to HRP-AID supplementation.
Bhasin, MD, Amman; Chun, MD, Phoebe; Bilello, MD, Justin; Ambelil, MD, Manju; and Halegoua-DeMarzio, MD, Dina L.
"Helpful or Harmful? A Case Report of Nutritional Supplements Causing Drug-Induced Liver Injury,"
The Medicine Forum: Vol. 24, Article 11.
Available at: https://jdc.jefferson.edu/tmf/vol24/iss1/11